Alert archive / Nevada / Tornado Warnings in 2009

Tornado Warning 1, NWS Elko, NV

July 3, 2009Humboldt County, Nevada

NWS Elko, NV issued this tornado warning at Jul 3, 2009, 12:28 PM PDT for Humboldt County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 12:28 PM PDT (19:28 UTC)
Expired
Jul 3, 2009, 1:00 PM PDT
In force
32 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Humboldt County, NV

The radar

The Elko radar (KLRX), 134 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WFUS55 KLKN 031928
TORLKN
NVC013-032000-
/O.NEW.KLKN.TO.W.0001.090703T1928Z-090703T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ELKO NV
1228 PM PDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTHEASTERN HUMBOLDT COUNTY IN NORTHWEST NEVADA...

* UNTIL 100 PM PDT

* AT 1226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  NORTHEASTERN HUMBOLDT COUNTY...OR 31 MILES EAST OF MCDERMITT...
  MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4188 11700 4184 11718 4191 11720 4199 11715
      4199 11701 4199 11700
TIME...MOT...LOC 1928Z 237DEG 15KT 4190 11712

$$

JM
2 follow-up statements
000 
WWUS55 KLKN 031945
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1245 PM PDT FRI JUL 3 2009

NVC013-032000-
/O.CON.KLKN.TO.W.0001.000000T0000Z-090703T2000Z/
HUMBOLDT NV-
1245 PM PDT FRI JUL 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM PDT FOR EXTREME
NORTHEASTERN HUMBOLDT COUNTY...

AT 1244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EXTREME
NORTHEASTERN HUMBOLDT COUNTY...OR 33 MILES EAST OF MCDERMITT...MOVING
NORTHEAST AT 10 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4188 11700 4185 11714 4191 11716 4195 11715
      4199 11711 4199 11700
TIME...MOT...LOC 1944Z 238DEG 9KT 4189 11709

$$

JM
000 
WWUS55 KLKN 031959
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1259 PM PDT FRI JUL 3 2009

NVC013-032009-
/O.EXP.KLKN.TO.W.0001.000000T0000Z-090703T2000Z/
HUMBOLDT NV-
1259 PM PDT FRI JUL 3 2009

...THE TORNADO WARNING FOR EXTREME NORTHEASTERN HUMBOLDT COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE RADAR IS NO LONGER INDICATING ROTATION WITH 
THIS STORM. THEREFORE...THE TORNADO WARNING WILL BE ALLOWED TO 
EXPIRE.

LAT...LON 4188 11700 4185 11714 4191 11716 4195 11715
      4199 11711 4199 11700
TIME...MOT...LOC 1959Z 238DEG 9KT 4191 11705

$$

JM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this tornado warning went out at Jul 3, 4:46 AM PDT, 7 hours 42 minutes earlier.

Area forecast discussion, Jul 3, 4:46 AM PDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
446 AM PDT FRI JUL 3 2009

.SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL BEGIN TO DRY OUT
ACROSS CENTRAL NEVADA...WITH CONVECTION LIMITED MAINLY TO THE
NORTH ON SATURDAY. THEN CONVECTION SHOULD BE LIMITED TO THE FAR
NORTH ON SUNDAY. CONDITIONS WILL BE MAINLY DRY ACROSS THE REGION
MONDAY AND TUESDAY. TEMPERATURES WILL REMAIN NEAR SEASONAL
NORMALS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY. LATEST IR SATELLITE IMAGERY
INDICATES SCATTERED CLOUDS IS ALL THATS LEFT EARLY THIS MORNING
FROM CONVECTION ACROSS NORTHERN AND CENTRAL NEVADA THURSDAY
AFTERNOON AND EVENING. MODELS ARE IN GOOD AGREEMENT THAT ANOTHER
AROUND OF CONVECTION WILL TAKE PLACE ACROSS MUCH OF NORTHERN AND
CENTRAL NEVADA THIS AFTERNOON INTO THIS EVENING. THE COMBINATION
OF SURFACE HEATING AND ANOTHER SUBTLE PIECE OF ENERGY LIFTING
ALONG THE PERIPHERY OF A STRONG UPPER LEVEL RIDGE THAT IS SHIFTING
INTO THE SOUTHERN PLAINS WILL INITIATE SHOWERS AND THUNDERSTORMS
AGAIN TODAY INTO TONIGHT.

MODEL SOUNDING PROFILES REMAIN SIMILAR TO THE PREVIOUS COUPLE OF
DAYS WITH INVERTED-V PROFILES SUGGESTED THROUGHOUT THE CWA. WITH
THE AMOUNT OF INSTABILITY EXPECTED ALONG WITH THE UPPER LEVEL JET
TRANSITIONING ACROSS THE CWA AND PWATS AROUND THREE QUARTERS OF AN
INCH /MAINLY EASTERN AND CENTRAL AREAS/...ANY STRONG THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS...LOCALLY HEAVY
RAINFALL AND PERHAPS SMALL HAIL. WILL CONTINUE THE ENHANCED
WORDING FOR THE CONVECTION THIS AFTERNOON AND EVENING.

AFTER CONVECTION DIMINISHES EARLY TONIGHT...A DRIER SOUTHWEST FLOW
WILL BEGIN TO INFLUENCE THE WESTERN PORTION OF THE CWA ON
SATURDAY. HOWEVER...THE BEST INSTABILITY WILL BE CONFINED TO THE
NORTHEAST AND EAST CENTRAL PORTION OF THE CWA WHERE WILL INDICATE
THE HIGHEST POPS FOR SATURDAY AFTERNOON AND EVENING.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. AIR MASS OVER THE CWA
DRIES FROM SOUTHWEST TO NORTHEAST THROUGH THE WEEKEND AND INTO NEXT
WEEK AS A TROUGH APPROACHES THE NORTHERN CA COAST. WILL HAVE LATE
MORNING AND AFTERNOON CUMULUS CLOUD BUILD-UPS SUNDAY OVER THE
CENTRAL HIGHLANDS AND NORTHEASTERN NEVADA. THUNDERSTORMS WILL BE
ISOLATED ACROSS THE CENTRAL HIGHLANDS UP INTO THE RUBY MTS
INCREASING TO SCATTERED COVERAGE OVER THE JARBIDGE MOUNTAINS OF NE
ELKO COUNTY. DRY AIR DOMINATES MOST OF NEXT WEEK OVER THE REGION
HOWEVER SHOULD STILL SEE SOME CLOUD BUILD-UPS OVER THE CENTRAL
HIGHLANDS AND EXTREME NORTHERN SECTIONS OF NEVADA...WITH ISOLATED
AFTERNOON THUNDERSTORMS POSSIBLE OVER THOSE AREAS AT TIMES. WITH THE
TROUGH OFF THE PACIFIC NORTHWEST COAST MOVING ONSHORE LATE TUESDAY.
EXPECT TO SEE A SLIGHT COOLING TREND DURING THE MIDDLE OF NEXT WEEK
OF AROUND 5 TO 10 DEGREES FROM THE HIGHS MONDAY AFTERNOON.

&&

.AVIATION...PARTLY TO MOSTLY CLOUDY TODAY ACROSS THE GREAT
BASIN...WITH SHOWER AND THUNDERSTORM ACTIVITY EXPECTED BY LATE
MORNING OR EARLY AFTERNOON ACROSS MUCH OF THE CENTRAL AND EASTERN
PORTIONS. DRIER AIR WILL PUSH IN FROM THE SOUTHWEST BY LATE
MORNING...AND SPREAD NE DURING THE AFTERNOON HOURS...DIMINISHING THE
THREAT OF THUNDERSTORMS OVER WEST-CENTRAL NEVADA BY THE MID TO LATE
AFTERNOON HOURS. ACTIVITY WILL CONTINUE INTO THE EVENING HOURS
ACROSS THE NORTHERN AND EXTREME EASTERN PORTIONS OF THE GREAT BASIN
WITH MVFR CONDITIONS POSSIBLE IN SOME OF THE HEAVIER SHOWERS.

&&

.FIRE WEATHER...UNSETTLED WEATHER WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS
AFTERNOON AND EARLY TONIGHT. CONDITIONS WILL BEGIN TO DRY OUT FROM
SOUTHWEST TO NORTHEAST ACROSS NEVADA ON SATURDAY AND SUNDAY.
HOWEVER...THUNDERSTORMS WILL STILL BE POSSIBLE OVER PORTIONS OF
NORTHERN AND EAST CENTRAL NEVADA ON SATURDAY. CONVECTION WILL BE
LIMITED TO THE NORTHEAST CORNER OF THE CWA ON SUNDAY.

CONDITIONS WILL BE DRY ACROSS THE REGION WITH A DRIER SOUTHWEST
FLOW RIDING ACROSS THE SIERRAS MONDAY INTO TUESDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

89/96/96
Hazardous weather outlook, Jul 3, 4:54 AM PDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
454 AM PDT FRI JUL 3 2009

NVZ013-030>037-041200-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
454 AM PDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ESPECIALLY FROM ELKO
COUNTY SOUTHWARD INTO CENTRAL NEVADA MAINLY THIS AFTERNOON AND
EARLY TONIGHT. LOCALLY HEAVY RAINFALL...GUSTY OUTFLOW WINDS AND
POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THE STRONGEST
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO NORTHEAST
AND EAST CENTRAL NEVADA ON SATURDAY. LOCALLY HEAVY RAINFALL AND
GUSTY WINDS MAY ACCOMPANY THIS ACTIVITY ON SATURDAY. THEREAFTER...
A DRIER SOUTHWEST FLOW WILL BRING IMPROVING CONDITIONS TO ALL BUT
NORTHEAST NEVADA SUNDAY AND THEN ACROSS THE ENTIRE AREA FOR MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 3, 11:58 AM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1158 AM PDT FRI JUL 3 2009

NVZ030-031930-
HUMBOLDT COUNTY NV-
1158 AM PDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 1230 PM PDT...

AT 1157 AM PDT...NATIONAL WEATHER SERVICE METEOROLGISTS WERE
TRACKING A STRONG THUNDERSTORM 29 MILES EAST OF MCDERMITT...MOVING
EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHEASTERN HUMBOLDT COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4187 11700 4180 11735 4189 11738 4199 11711
      4199 11701
TIME...MOT...LOC 1857Z 254DEG 5KT 4189 11718

JM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:23 PM PDTSpecial Weather StatementLKN22 min
Jul 2, 5:55 PM PDTSpecial Weather StatementLKN35 min
Jul 2, 6:04 PM PDTSpecial Weather StatementLKN26 min
Jul 3, 11:58 AM PDTSpecial Weather StatementLKN32 min
Jul 3, 12:09 PM PDTSevere Thunderstorm WarningLKNHumboldt25 min
Jul 3, 12:40 PM PDTSpecial Weather StatementLKN35 min
Jul 3, 12:58 PM PDTSevere Thunderstorm WarningLKNElko, Humboldt25 min
Jul 3, 1:04 PM PDTSpecial Weather StatementLKNEureka26 min
Jul 3, 1:32 PM PDTSpecial Weather StatementLKN28 min
Jul 3, 1:41 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine34 min
Jul 3, 2:14 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 3, 2:14 PM PDTSevere Thunderstorm WarningLKNWhite Pine31 min
Jul 3, 2:46 PM PDTSevere Thunderstorm WarningLKNWhite Pine28 min
Jul 3, 3:01 PM PDTSpecial Weather StatementLKN29 min
Jul 3, 3:22 PM PDTSevere Thunderstorm WarningLKNElko23 min
Jul 3, 3:44 PM PDTSevere Thunderstorm WarningLKNElko31 min
Jul 3, 3:51 PM PDTSpecial Weather StatementLKN24 min
Jul 3, 4:07 PM PDTSevere Thunderstorm WarningLKNNye, White Pine23 min
Jul 3, 4:40 PM PDTSpecial Weather StatementLKN35 min

Nearby

Tornado Warnings in Nevada, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.